He Was Remarkably Healthy Until Chronic Diarrhea Nearly Killed Him

Dr. Tarek Sawas, a gastroenterologist at the University of Texas Southwestern in Dallas, introduced himself to the patient and his wife and sat down to listen. He had already reviewed the patient’s records, and given his age and the 25-pound weight loss, he suspected the man had some type of cancer. Still, there were other possibilities, and Sawas didn’t want to miss anything.

The man had only a couple of medical problems: high blood pressure, for which he took a combined medication, Amlodipine-Olmesartan; and osteoarthritis in his knees and shoulders. By that point, he also took a handful of meds for his GI tract. Maybe they helped, but he still had to hurry to the bathroom several times a day and most nights.

To Sawas, the fact that he had to get up at night was a red flag. Diarrhea is often an exaggeration of normal colonic function and frequently occurs within hours of eating. Irritable bowel syndrome (I.B.S.), one of the most common causes of chronic diarrhea, is considered a functional disorder — which means that no pathological cause has been found, yet the gut isn’t functioning normally. But I.B.S. rarely causes symptoms during sleep. And many of the pathologies that do cause nighttime symptoms had been ruled out. Sawas focused on the two abnormalities of the work-up — the inflammation of the small intestine and the low elastase. The latter could be caused simply by dilution. Having the normal amount of the enzyme but more than the normal number of bowel movements can reduce the concentration of elastase found in any single movement. But a tumor could produce the same finding.

Sawas had a far more likely culprit, however: one of the patient’s medications. When the patient mentioned that he took a medication containing Olmesartan for his high blood pressure, it suddenly all made sense. That medication is an effective antihypertensive and considered quite safe. But 10 years ago, doctors at the Mayo Clinic published a report of 22 patients who came to Mayo for chronic diarrhea that was ultimately linked to this medication.

The diagnosis was first suggested by a couple of patients when they came for help. They noticed that their diarrhea resolved when they were in the hospital. They were dehydrated, and their blood-pressure medication was put on hold during their hospital stay. The diarrhea restarted once they began taking the medication again. The Mayo doctors looked for a link between chronic diarrhea and this medication in other patients. They found about two dozen with the same issue. In most cases the medication was taken without a problem for months, often years. Yet stopping the medication completely eliminated the diarrhea and the celiac-like abnormalities seen in their GI tracts. In the years since, a link has been found between this class of medication, known as angiotensin receptor blockers, and this kind of diarrhea.

Sawas explained this to the patient and took him off the medication. His blood pressure was on the low side now, so he would probably be fine without it. If it went up, his primary-care doctor should start him on a different drug.

#Remarkably #Healthy #Chronic #Diarrhea #Killed

Show Comments (0)

Your email address will not be published.